Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 74, NWS Morristown, TN

May 13, 2002Hamilton County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 13, 2002, 1:19 PM EDT for Hamilton County, Tennessee. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 13, 2002, 1:19 PM EDT (17:19 UTC)
Expired
May 13, 2002, 2:15 PM EDT
In force
56 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Hamilton County, TN

The radar

The Northeast Alabama radar (KHTX), 88 km from the middle of the area, began a volume at 17:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 1:45 PM EDTThunderstorm WindChattanooga, TN
May 13, 1:45 PM EDTThunderstorm WindRed Bank, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 10:00 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 131719
SVRMRX
TNC065-131815-
/NEW.KMRX.SV.W.0098.131718-131800/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
118 PM EDT MON MAY 13 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMILTON COUNTY IN EAST TENNESSEE

* UNTIL 215 PM EDT

* AT 118 PM EDT (1218 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER 
  RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 3 MILES WEST 
  OF SALE CREEK TO 18 MILES SOUTHWEST OF RED BANK...MOVING EAST 
  AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SALE CREEK AROUND 125 PM EDT
  SODDY-DAISY AROUND 130 PM EDT
  SHADY GROVE AROUND 135 PM EDT
  CHATTANOOGA AROUND 140 PM EDT
  HARRISON AROUND 145 PM EDT
  OOLTEWAH AROUND 200 PM EDT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING. $$

LAT...LON 3543 8515 3502 8537 3501 8508 3531 8497

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 10:15 AM EDT, 3 hours 4 minutes earlier.

Area forecast discussion, May 13, 10:15 AM EDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1015 AM EDT MON MAY 13 2002

LINE OF THUNDERSTORMS MOVING THROUGH OUR EASTERN ZONES WITH BEST
STORMS IN THE NORTH.  NEW WATCH BOX ISSUED TO REPLACE OLD ONE.  WILL
ISSUE UPDATE SHORTLY WITH NEW BOX.  FRONT STILL IN WEST TN...BUT NOT
MUCH CONVECTION DEVELOPING AHEAD OF IT.

.MRX...
NC...WIND ADVISORY FOR MONDAY FOR ZONES NCZ060>061.

TN...WIND ADVISORY FOR MONDAY FOR ZONES TNZ012>018...TNZ035>047...
TNZ067>074...TNZ081>087...TNZ098>102.

VA...WIND ADVISORY FOR MONDAY FOR ZONES VAZ001>002...VAZ005>006...
VAZ008.

GH

In the hours before

Local storm report, May 13, 11:07 AM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1107 AM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 AM    WALKER MOUNTAIN           VA   WIND DAMAGE
05/13/02   WASHINGTON                     TREES DOWN ON POWER LINES.
                                          REPORTED BY POWER COMPANY.

GM
Local storm report, May 13, 11:09 AM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1109 AM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 AM    WALKER MOUNTAIN           VA   WIND DAMAGE
05/13/02   WASHINGTON                     TREES DOWN ON POWER LINES.
                                          REPORTED BY POWER COMPANY.

GM
Local storm report, May 13, 11:10 AM EDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1110 AM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 AM    WALKER MOUNTAIN           VA   WIND DAMAGE
05/13/02   WASHINGTON                     TREES DOWN ON POWER LINES.
                                          REPORTED BY POWER COMPANY.

GM
Local storm report, May 13, 11:11 AM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1111 AM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 AM    WALKER MOUNTAIN           VA   WIND DAMAGE
05/13/02   WASHINGTON                     TREES DOWN ON POWER LINES.
                                          REPORTED BY POWER COMPANY.

GM
Local storm report, May 13, 12:16 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1216 PM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 AM    WALKER MOUNTAIN           VA   WIND DAMAGE
05/13/02   WASHINGTON                     TREES DOWN ON POWER LINES.
                                          REPORTED BY POWER COMPANY.

1030 AM    SE SHADY VALLEY           TN   WIND DAMAGE
05/13/02   JOHNSON                        TREES DOWN ON HWY 421
                                          SOUTHEAST OF SHADY VALLEY.
                                          REPORTED BY LAW ENFORCEMENT

MEP
Local storm report, May 13, 12:55 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1255 PM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 AM    WALKER MOUNTAIN           VA   WIND DAMAGE
05/13/02   WASHINGTON                     TREES DOWN ON POWER LINES.
                                          REPORTED BY POWER COMPANY.

1030 AM    SE SHADY VALLEY           TN   WIND DAMAGE
05/13/02   JOHNSON                        TREES DOWN ON HWY 421
                                          SOUTHEAST OF SHADY VALLEY.
                                          REPORTED BY LAW ENFORCEMENT.

0845 AM    NORTH PART COUNTY         TN   WIND DAMAGE
05/13/02   KNOX                           TREE AND POWER LINES DOWN
                                          IN NORTH PART OF COUNTY.
                                          REPORTED BY COUNTY HIGHWAY
                                          DEPARTMENT.

0845 AM    MAYNARDVILLE              TN   WIND DAMAGE
05/13/02   UNION                          TWO LARGE TREES BLOW DOWN
                                          ACROSS HIGHWAY NEAR
                                          MAYNARDVILLE. REPORTED BY
                                          COUNTY HIGHWAY DEPARTMENT.

0925 AM    WEBER CITY                VA   WIND DAMAGE
05/13/02   SCOTT                          TREES DOWN ON ROUTE 78 7
                                          MILES NE OF WEBER CITY IN
                                          SOUTH PART OF COUNTY.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0950 AM    BLOUNTVILLE               TN   WIND DAMAGE
05/13/02   SULLIVAN                       POWER LINES DOWN ON SHADOW
                                          TOWN ROAD. REPORTED BY LAW
                                          ENFORCEMENT.

0950 AM    BRISTOL                   VA   WIND DAMAGE
05/13/02   INDEPENDENT CITY               TREES DOWN IN VARIOUS
                                          PLACES THROUGHOUT THE CITY.
                                          REPORTED BY POWER COMPANY.

0845 AM    COUNTY WIDE               TN   WIND DAMAGE
05/13/02   GRAINGER                       TREES DOWN COUNTY WIDE.
                                          REPORTED BY DISPATCH.

0915 AM    TREADWAY                  TN   WIND DAMAGE
05/13/02   HANCOCK                        TREES DOWN VICINITY OF
                                          TREADWAY AND ALSO NEAR
                                          KYLES FORD. REPORTED BY
                                          HIGHWAY DEPT.

0925 AM    ROGERSVILLE               TN   WIND DAMAGE
05/13/02   HAWKINS                        TREES DOWN COUNTY WIDE AND
                                          ALSO POWER LINES DOWN IN
                                          ROGERSVILLE. REPORTED BY
                                          HIGHWAY DEPARTMENT AND LAW
                                          ENFORCEMENT.

0845 AM    WASHBURN                  TN   WIND DAMAGE
05/13/02   GRAINGER                       ROOF BLOWN OFF GAS STATION
                                          NEAR DOTSON AND ALSO ONE
                                          TREE DOWN IN VICINITY.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0725 AM    BIG SOUTH FORK PARK       TN   WIND DAMAGE
05/13/02   SCOTT                          TREES DOWN ACROSS HWY 297
                                          AND OTHERS AGAINST POWER
                                          LINES IN BIG SOUTH FORK
                                          PARK. REPORTED BY PARK
                                          RANGER.

0840 AM    COUNTY WIDE               TN   WIND DAMAGE
05/13/02   CLAIBORNE                      TREES DOWN COUNTY WIDE.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0800 AM    JACKSBORO                 TN   WIND DAMAGE
05/13/02   CAMPBELL                       FEW TREES DOWN. REPORTED
                                          BY LAW ENFORCEMENT.

GM

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:00 AM EDTSevere Thunderstorm WarningMRXMorgan, Scott45 min
May 13, 7:49 AM EDTSevere Thunderstorm WarningMRXCampbell26 min
May 13, 8:23 AM EDTSevere Thunderstorm WarningMRXAnderson, Claiborne, Grainger, Knox, Union37 min
May 13, 8:46 AM EDTSevere Thunderstorm WarningMRXHancock44 min
May 13, 9:04 AM EDTSevere Thunderstorm WarningMRXHawkins41 min
May 13, 9:32 AM EDTSevere Thunderstorm WarningMRXSullivan43 min
May 13, 10:05 AM EDTSevere Thunderstorm WarningMRXCarter, Johnson40 min
May 13, 10:58 AM EDTSevere Thunderstorm WarningMRXBlount, Sevier47 min
May 13, 12:23 PM EDTSevere Thunderstorm WarningMRXMarion37 min
May 13, 1:03 PM EDTSevere Thunderstorm WarningMRXMarion, Sequatchie42 min
May 13, 1:51 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Monroe, Polk54 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.